Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 56, NWS Anchorage, AK

December 18, 2009

NWS Anchorage, AK issued this blizzard warning at Dec 18, 2009, 10:36 PM AKST. It took effect at Dec 18, 2009, 10:55 PM AKST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2009, 10:36 PM AKST (07:36 UTC)
In effect from
Dec 18, 2009, 10:55 PM AKST
Expired
Dec 19, 2009, 9:00 AM AKST
In force
10 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 190736
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1036 PM AKST FRI DEC 18 2009

AKZ161-191900-
/X.NEW.PAFC.BZ.W.0056.091219T0736Z-091219T1900Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1036 PM AKST FRI DEC 18 2009

...BLIZZARD WARNING IN EFFECT UNTIL 10 AM AKST SATURDAY FOR ALONG
THE WESTERN CAPES...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 10 AM AKST SATURDAY. 

A WEATHER FRONT WILL CONTINUE TO APPROACH BRISTOL BAY OVERNIGHT
INTO SATURDAY. SNOW WILL BECOME HEAVIER OVERNIGHT THROUGH EARLY
MORNING...WITH A GENERAL 6-12 INCH SNOWFALL ACROSS BRISTOL
BAY...WITH THE HIGHEST AMOUNTS WEST OF KING SALMON THROUGH
SATURDAY. STRONG EAST TO SOUTHEAST WINDS OF 35 TO 45 MPH WILL
PRODUCE BLOWING SNOW ALONG THE WESTERN CAPES...AND COUPLED WITH
THE FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS. SNOW INTENSITY WILL SLACKEN AND WINDS LOOK TO WEAKEN AS THE
FRONT MOVES BY ON SATURDAY MORNING HELPING TO END THE BLIZZARD
THREAT FOR THE WESTERN CAPES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
3 follow-up statements
000 
WWAK42 PAFC 190756 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
1055 PM AKST FRI DEC 18 2009

AKZ161-191900-
/X.COR.PAFC.BZ.W.0056.091219T0755Z-091219T1900Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1055 PM AKST FRI DEC 18 2009

...BLIZZARD WARNING IN EFFECT UNTIL 10 AM AKST SATURDAY FOR ALONG
THE WESTERN CAPES...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 10 AM AKST SATURDAY. 

A WEATHER FRONT WILL CONTINUE TO APPROACH BRISTOL BAY OVERNIGHT
INTO SATURDAY. SNOW WILL BECOME HEAVIER OVERNIGHT THROUGH EARLY
MORNING...WITH A GENERAL 6 TO 12 INCH SNOWFALL ACROSS BRISTOL
BAY...WITH THE HIGHEST AMOUNTS WEST OF KING SALMON THROUGH
SATURDAY. STRONG EAST TO SOUTHEAST WINDS OF 35 TO 45 MPH WILL
PRODUCE BLOWING SNOW ALONG THE WESTERN CAPES...AND COUPLED WITH
THE FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS. SNOW INTENSITY WILL SLACKEN AND WINDS LOOK TO WEAKEN AS THE
FRONT MOVES BY ON SATURDAY MORNING HELPING TO END THE BLIZZARD
THREAT FOR THE WESTERN CAPES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 191349
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
449 AM AKST SAT DEC 19 2009

AKZ161-200300-
/X.NEW.PAFC.WS.A.0006.091220T0300Z-091220T2100Z/
/X.CON.PAFC.BZ.W.0056.000000T0000Z-091219T1900Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
449 AM AKST SAT DEC 19 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 AM AKST THIS
MORNING ALONG THE WESTERN CAPES... 
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING. A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 AM AKST
THIS MORNING. 

A WEATHER FRONT WILL CONTINUE TO APPROACH BRISTOL BAY THIS
MORNING. STRONG EAST TO SOUTHEAST WINDS OF 35 TO 45 MPH WILL
PRODUCE BLOWING SNOW ALONG THE WESTERN CAPES...AND COUPLED WITH
THE FALLING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS. SNOW INTENSITY WILL SLACKEN AND WINDS LOOK TO WEAKEN AS THE
FRONT MOVES BY ON SATURDAY MORNING HELPING TO END THE BLIZZARD
THREAT FOR THE WESTERN CAPES.

IN ADDITION...A WINTER STORM WATCH HAS BEEN ISSUED FOR THE BRISTOL
BAY REGION FROM THIS EVENING THROUGH SUNDAY MORNING FOR HEAVY
SNOW...BLOWING SNOW...AND FREEZING RAIN. 

AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE
CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA
DURING THE EVENING THROUGH THE OVERNIGHT HOURS TONIGHT. STRONG
SOUTHERLY FLOW WILL BRING COPIOUS AMOUNTS OF MOISTURE TO THE
REGION...RESULTING IN HEAVY SNOW FALLING ACROSS THE
REGION...ESPECIALLY ALONG EAST FACING SLOPES OF THE KUSKOKWIM
MOUNTAINS. SNOW ACCUMULATIONS OF 12 TO 18 INCHES ARE POSSIBLE
NORTH AND WEST OF KING SALMON FROM THIS EVENING THROUGH SUNDAY
AFTERNOON. ADDITIONALLY...EAST TO SOUTHEAST WINDS 25 TO 40 MPH
OVER THE ENTIRE REGION WILL RESULT IN AREAS OF BLOWING SNOW
POSSIBLY REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT
TIMES...ESPECIALLY INLAND FROM THE COAST.

AS WARMER AIR MOVES INTO THE REGION FROM THE SOUTH OVER COLDER AIR
TRAPPED AT THE SURFACE...THE THREAT MAY THEN INCLUDE FREEZING
RAIN AS EARLY SUNDAY MORNING. SIGNIFICANT ICE ACCUMULATIONS OF ONE
QUARTER INCH ARE POSSIBLE BY SUNDAY AFTERNOON...BEFORE
TEMPERATURES WARM ABOVE FREEZING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...
SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE
ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION
FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW.

&&

$$

AKZ155-200300-
/X.NEW.PAFC.BZ.A.0038.091220T0300Z-091221T0100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
449 AM AKST SAT DEC 19 2009

...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON. 

AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE
CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA
DURING THE EVENING THROUGH THE OVERNIGHT HOURS TONIGHT. STRONG
SOUTHERLY FLOW WILL BRING COPIOUS AMOUNTS OF MOISTURE TO THE
REGION...RESULTING IN SNOW...HEAVY AT TIMES...FALLING ACROSS THE
REGION. ADDITIONALLY...SOUTHEAST WINDS WILL INCREASE ACROSS THE 
REGION TO 25 TO 40 MPH BEGINNING EARLY THIS EVENING. THIS WILL
RESULT IN BLOWING SNOW POSSIBLY REDUCING VISIBILITIES TO ONE
QUARTER MILE OR LESS AT TIMES THROUGH SUNDAY MORNING. TEMPERATURES
WILL WARM SIGNIFICANTLY TO NEAR FREEZING BY LATE SUNDAY
MORNING...AND VISIBILITIES SHOULD IMPROVE BY EARLY
AFTERNOON...ENDING THE BLIZZARD THREAT.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
000 
WWAK42 PAFC 191800
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
900 AM AKST SAT DEC 19 2009

AKZ161-200700-
/X.CAN.PAFC.BZ.W.0056.000000T0000Z-091219T1900Z/
/X.CON.PAFC.WS.A.0006.091220T0300Z-091220T2100Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
900 AM AKST SAT DEC 19 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS
EVENING THROUGH SUNDAY MORNING...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

A WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING
THROUGH SUNDAY MORNING.

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE BRISTOL BAY REGION
FROM THIS EVENING THROUGH SUNDAY MORNING FOR HEAVY SNOW...BLOWING
SNOW...AND FREEZING RAIN.

AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE
CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA
TONIGHT. STRONG SOUTHERLY FLOW WILL BRING A LARGE AMOUNTS OF
MOISTURE TO THE REGION...RESULTING IN HEAVY SNOW FALLING ACROSS
THE REGION...ESPECIALLY NORTH AND WEST OF KING SALMON. SNOW
ACCUMULATIONS OF 12 TO 18 INCHES ARE POSSIBLE FROM THIS EVENING
THROUGH SUNDAY AFTERNOON. ADDITIONALLY...EAST TO SOUTHEAST WINDS
25 TO 40 MPH OVER THE ENTIRE REGION WILL RESULT IN AREAS OF
BLOWING SNOW POSSIBLY REDUCING VISIBILITY TO ONE HALF MILE OR LESS
AT TIMES... ESPECIALLY INLAND FROM THE COAST.

AS WARMER AIR MOVES INTO THE REGION FROM THE SOUTH OVER COLDER
AIR TRAPPED AT THE SURFACE...THE THREAT MAY THEN INCLUDE FREEZING
RAIN AS EARLY SUNDAY MORNING. SIGNIFICANT ICE ACCUMULATIONS OF
ONE QUARTER INCH ARE POSSIBLE BY SUNDAY AFTERNOON...BEFORE
TEMPERATURES WARM ABOVE FREEZING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...
SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE
ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION
FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW.

&&

$$

AKZ155-200700-
/X.CON.PAFC.BZ.A.0038.091220T0300Z-091221T0100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
900 AM AKST SAT DEC 19 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING
THROUGH SUNDAY AFTERNOON...

A BLIZZARD WATCH REMAINS IN EFFECT FROM 6 PM AKST THIS EVENING
THROUGH SUNDAY AFTERNOON. 

AN INTENSIFYING LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE
CENTRAL ALEUTIANS WILL MOVE NORTH ACROSS THE EASTERN BERING SEA
DURING THE EVENING THROUGH THE OVERNIGHT HOURS TONIGHT. STRONG
SOUTHERLY FLOW WILL BRING COPIOUS AMOUNTS OF MOISTURE TO THE
REGION...RESULTING IN SNOW...HEAVY AT TIMES...FALLING ACROSS THE
REGION. ADDITIONALLY...SOUTHEAST WINDS WILL INCREASE ACROSS THE
REGION TO 25 TO 40 MPH BEGINNING EARLY THIS EVENING. THIS WILL
RESULT IN BLOWING SNOW POSSIBLY REDUCING VISIBILITIES TO ONE
QUARTER MILE OR LESS AT TIMES THROUGH SUNDAY MORNING.
TEMPERATURES WILL WARM SIGNIFICANTLY TO NEAR FREEZING BY LATE
SUNDAY MORNING...AND VISIBILITIES SHOULD IMPROVE BY EARLY
AFTERNOON...ENDING THE BLIZZARD THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 18, 5:00 PM AKST, 5 hours 36 minutes earlier.

Area forecast discussion, Dec 18, 5:00 PM AKST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AKST FRI DEC 18 2009

.ANALYSIS AND UPPER LEVELS...
UPPER LEVELS...A UPPER LOW OVER THE LOWER YUKON VALLEY EXTENDS A
TROUGH SOUTHEASTWARD THROUGH THE KUSKOKWIM VALLEY, SUSITNA VALLEY AND
PRINCE WILLIAM SOUND. ANOTHER LOW OVER THE WESTERN ALEUTIANS EXTENDS
A TROUGH ACROSS THE SOUTHERN BERING SEA.
AT THE SURFACE...AN AREA OF HIGH PRESSURE OVER SOUTHWEST ALASKA AND
THE WESTERN GULF CONTINUES TO MOVE EAST. A STRONG 964 MB LOW IS
VERTICALLY STACK BENEATH THE UPPER LOW. AN OCCLUDED FRONT LIES ACROSS
THE SOUTHERN BERING SEA AND ACROSS THE ALASKA PENINSULA. A WEAK LOW
JUST SOUTH OF PRINCE WILLIAM SOUND WILL DISSIPATE THIS EVENING.

.MODEL DISCUSSION...
THE MODELS ARE IN GENERALLY GOOD AGREEMENT, THOUGH THE NAM DOES A
BETTER JOB IN THE FINE-SCALE FEATURES AROUND SOUTH-CENTRAL ALASKA.

.SHORT TERM FORECAST...
UPPER LEVELS...THE LOW OVER WESTERN ALASKA WILL MOVE INTO THE
NORTHERN BERING SEA SATURDAY THEN MOVE INTO SIBERIA SUNDAY. THE
ASSOCIATED TROUGH OVER SOUTHERN ALASKA WILL SWING NORTH INTO THE
NORTHERN INTERIOR SATURDAY AND INTO THE BEAUFORT SEA SUNDAY. A RIDGE
DEVELOPING OVER THE GULF OF ALASKA TONIGHT WILL CONTINUE TO BUILD
INTO THE EASTERN MAINLAND THROUGH SUNDAY. A STRONG SOUTHERLY FLOW
WILL DEVELOP OVER THE WESTERN MAINLAND OVER THE WEEKEND.

SOUTH-CENTRAL ALASKA AND THE GULF OF ALASKA...
A WEATHER FRONT WILL OVER THE BERING SEA WILL MOVE INTO KODIAK ISLAND
AND THE WESTERN GULF SATURDAY MORNING THEN WILL WEAKEN AS IT MOVES
INTO PRINCE WILLIAM SOUND AND THE EASTERN GULF SATURDAY NIGHT THEN
WILL DISSIPATE SUNDAY. AREA OF SNOW MAINLY ASSOCIATED WITH THE FRONT
WILL MOVE THROUGH KODIAK ISLAND TONIGHT AND MOVE INTO THE CENTRAL
GULF COAST, KENAI PENINSULA AND SUSITNA VALLEY SATURDAY THROUGH
SUNDAY.

SOUTHWEST ALASKA...THE WEATHER FRONT OVER THE BERING WILL MOVE
THROUGH SOUTHWEST ALASKA TONIGHT AND SATURDAY. AREAS OF SNOW AHEAD OF
THE FRONT WILL BECOME SCATTERED SNOW SHOWERS BEHIND IT. ANOTHER
WEATHER FRONT WILL MOVE INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY.
MORE SNOW IS ALSO EXPECTED WITH THE FRONT.

BERING SEA AND ALEUTIANS...
THE SURFACE LOW OVER THE WESTERN ALEUTIANS WILL REMAIN NEARLY
STATIONARY THROUGH SUNDAY. THE WEATHER FRONT OVER THE SOUTHEAST
BERING WILL MOVE INTO SOUTHWEST ALASKA EARLY SATURDAY. A DEVELOPING
LOW SOUTH OF THE WESTERN ALEUTIANS WILL MOVE INTO THE SOUTHEAST
BERING SEA LATE SATURDAY AND WILL MOVE INTO THE NORTHERN BERING
SUNDAY.

.LONG TERM FORECAST...
THE UPPER RIDGE WILL REMAIN OVER THE EASTERN MAINLAND AND AN UPPER
LOW PRESSURE WILL REMAIN OVER THE WESTERN BERING THROUGH TUESDAY.
STRONG SOUTHERLY FLOW WILL REMAIN OVER WESTERN ALASKA INTO THE FIRST
HALF OF THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 120 130 132 150 155 160 165 170 172 175 176
FIRE WEATHER...NONE.

NM DEC 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:00 PM AKSTGale WarningAFC36 hr
Dec 18, 4:00 PM AKSTGale WarningAFC48 hr
Dec 18, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 19, 4:00 AM AKSTGale WarningAFC12 hr
Dec 19, 4:00 AM AKSTGale WarningAFC24 hr
Dec 19, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Dec 19, 4:00 AM AKSTStorm WarningAFC24 hr
Dec 19, 4:00 AM AKSTStorm WarningAFC60 hr
Dec 19, 4:49 AM AKSTBlizzard WatchAFC13 hr
Dec 19, 4:49 AM AKSTWinter Storm WatchAFC13 hr
Dec 19, 5:09 AM AKSTBlizzard WarningAFC11 hr
Dec 19, 5:09 AM AKSTWinter Weather AdvisoryAFC24 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.